Texas, 2023

High Wind in Texas, January 11, 2023

January 11, 2023 · NWS MAF · 3 events in 3 counties and zones

Westerly high winds impacted the higher elevations of far west Texas and southeast New Mexico in association with a compact, fast-moving shortwave trough.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Westerly high winds impacted the higher elevations of far west Texas and southeast New Mexico in association with a compact, fast-moving shortwave trough.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 11, 1:21 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Jan 11, 1:21 AM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
121 AM CST Wed Jan 11 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 158 PM CST Tue Jan 10 2023

Near-record temperatures today in the 70s and 80s thanks to upper
ridging and strong, downsloping westerly winds. We'll begin a
cooling trend after today as a shortwave trough moves across the
Rockies on Wednesday and a surface lee trough sets up in SE CO.
This will tighten the gradient across our region and create very
windy conditions for Wednesday afternoon. The Guadalupe and
Delaware Mountains, as well as the Davis Mountains, will see high
winds with gusts up to 80mph. A 50kt 700mb jet will be displaced
just to the north of our CWA, so have gone ahead with a Wind
Advisory in the surrounding Plains and Foothills as well. This
Advisory may need to be extended into the Northern Permian Basin
if models trend higher with wind speeds there. Regardless, with
decently dry fuels and such high winds, fire weather concerns have
increased and a Red Flag Warning is in effect for
Wednesday...please see the Fire Weather Discussion below for more
information.

Wednesday will be cooler than today, but still well above normal
for this time of year in the 60s across the west and 70s in the
east. By late Wednesday, the aforementioned shortwave will move
into the plains and become a closed low. A cold front on the heels
of this upper low will arrive overnight Wednesday into Thursday
morning, with overnight lows falling below freezing for parts of
Southeast New Mexico and the higher terrain.

&&

.LONG TERM...
(Thursday through Monday)
Issued at 158 PM CST Tue Jan 10 2023

In the wake of Wednesday night's cold front, Thursday looks to be
the coolest day this week, with cold advection and light
northeasterly flow yielding high temperatures in the middle 50s to
middle 60s for most, close to normal for early January. The
cooldown will be short-lived, however, as southerly return flow
resumes by Friday and midlevel ridging develops over the region. A
warming trend beginning Friday will carry through the upcoming
weekend, with highs rebounding into the 60s and lower to middle
70s for most by Sunday. The aforementioned ridge will shift to the
east on Sunday ahead of the next trough progged to impact the
region, and there is fairly decent agreement among guidance that
this trough, similar to the last few, will pass to the north of
the area. This would mean continued dry conditions for Southeast
New Mexico and West Texas, as well as another round of breezy to
windy conditions Sunday afternoon into Sunday night, particularly
across the higher terrain to the west. An accompanying Pacific
front will yield slightly cooler, but still above normal
temperatures early next week.

&&

.AVIATION...
(06Z TAFS)
Issued at 119 AM CST Wed Jan 11 2023

Light wind tonight will increase and become gusty from the west
Wednesday by 18Z. VFR conditions will remain through the TAF
period though BLDU may restrict VIS to low end VFR 18-00Z. High
Wind Warning in effect today for the Guadalupe, Delaware, and
Davis Mountains with severe turbulence possible for low flying
light aircraft near the Guadalupes.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               75  39  59  32 /   0   0   0   0
Carlsbad                 70  34  57  32 /   0   0   0   0
Dryden                   80  45  63  36 /   0   0   0   0
Fort Stockton            79  39  59  35 /   0   0   0   0
Guadalupe Pass           60  32  51  34 /   0   0   0   0
Hobbs                    69  33  58  31 /   0   0   0   0
Marfa                    70  32  57  27 /   0   0   0   0
Midland Intl Airport     74  39  59  33 /   0   0   0   0
Odessa                   73  39  59  34 /   0   0   0   0
Wink                     74  35  59  30 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 6 AM CST /5 AM MST/ this morning to 8 PM
     CST /7 PM MST/ this evening for Davis Mountains-Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.

     Red Flag Warning from 10 AM CST /9 AM MST/ this morning to 8 PM
     CST /7 PM MST/ this evening for Andrews-Borden-Central
     Brewster County-Chinati Mountains-Crane-Davis Mountains-
     Davis Mountains Foothills-Dawson-Eastern Culberson County-
     Ector-Gaines-Glasscock-Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains-Howard-Loving-Marfa
     Plateau-Martin-Midland-Mitchell-Pecos-Reagan-Reeves County
     Plains-Scurry-Upton-Van Horn and Highway 54 Corridor-Ward-
     Winkler.

     Wind Advisory from 10 AM this morning to 8 PM CST this evening
     for Chinati Mountains-Davis Mountains Foothills-Eastern
     Culberson County-Marfa Plateau-Reeves County Plains-Van
     Horn and Highway 54 Corridor.

NM...High Wind Warning from 5 AM early this morning to 7 PM MST this
     evening for Guadalupe Mountains of Eddy County.

     Red Flag Warning from 9 AM this morning to 7 PM MST this evening
     for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
     Guadalupe Mountains.

     Wind Advisory from 9 AM this morning to 7 PM MST this evening
     for Central Lea County-Eddy County Plains-Northern Lea
     County-Southern Lea County.

&&

SHORT TERM...72
LONG TERM....16
AVIATION...72
Hazardous weather outlook, Jan 11, 2:20 AM CST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
220 AM CST Wed Jan 11 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-120830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
220 AM CST Wed Jan 11 2023 /120 AM MST Wed Jan 11 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

Windy to very windy conditions are expected this afternoon across
much of the region. High Wind Warnings are in effect for the
Guadalupe, Delaware, and Davis Mountains along with Wind Advisories
in effect for the mountain-adjacent foothills of Southeast New
Mexico and West Texas and portions of the northwestern Permian Basin
from this morning through this evening.

Areas of blowing dust will be possible this afternoon due to the
windy conditions. Motorists should be ready for possibly sudden
restrictions of visibility caused by blowing dust.

Near-critical to critical fire weather conditions are expected today
across all zones except along the Rio Grande. A Red Flag Warning is
in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Windy conditions are possible across the Guadalupe and Delaware
Mountains Sunday and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
January 11, 3:11 AM CST to 4:45 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe Mountains Above 7000 Feet

When
January 11, 10:38 AM CST to 4:38 PM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Davis Mountains

When
January 11, 11:59 AM CST to 12:58 PM CST
Where
Davis Mountains forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
30.176, -103.877 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078929, 1078931, 1078928.